A Finitary Structure Theorem for Vertex-Transitive Graphs of Polynomial Growth

Abstract

We prove a quantitative, finitary version of Trofimov’s result that a connected, locally finite vertex-transitive graph Γ of polynomial growth admits a quotient with finite fibres on which the action of Aut(Γ) is virtually nilpotent with finite vertex stabilisers. We also present some applications. We show that a finite, connected vertex-transitive graph Γ of large diameter admits a quotient with fibres of small diameter on which the action of Aut(Γ) is virtually abelian with vertex stabilisers of bounded size. We also show that Γ has moderate growth in the sense of Diaconis and Saloff-Coste, which is known to imply that the mixing and relaxation times of the lazy random walk on Γ are quadratic in the diameter. These results extend results of Breuillard and the second author for finite Cayley graphs of large diameter. Finally, given a connected, locally finite vertex-transitive graph Γ exhibiting polynomial growth at a single, sufficiently large scale, we describe its growth at subsequent scales, extending a result of Tao and an earlier result of our own for Cayley graphs. In forthcoming work we will give further applications.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    I. Benjamini and G. Kozma: A resistance bound via an isoperimetric inequality, Combinatorica 25 (2005), 645–650.

    MathSciNet  Article  Google Scholar 

  2. [2]

    I. Benjamini, H. Finucane and R. Tessera: On the scaling limit of finite vertex transitive graphs with large diameter. Combinatorica 36 (2016), 1–41.

    MathSciNet  Article  Google Scholar 

  3. [3]

    E. Breuillard, B. J. Green and T. C. Tao: The structure of approximate groups, Publ. Math. IHES. 116 (2012), 115–221.

    MathSciNet  Article  Google Scholar 

  4. [4]

    E. Breuillard and M. C. H. Tointon: Nilprogressions and groups with moderate growth, Adv. Math. 289 (2016), 1008–1055.

    MathSciNet  Article  Google Scholar 

  5. [5]

    P. K. Carolino: The Structure of Locally Compact Approximate Groups. PhD thesis: https://escholarship.org/uc/item/8388n9jk.

  6. [6]

    P. Diaconis and L. Saloff-Coste: Moderate growth and random walk on finite groups, Geom. Funct. Anal. 4 (1994), 1–36.

    MathSciNet  Article  Google Scholar 

  7. [7]

    R. Diestel and I. Leader: A conjecture concerning a limit of non-Cayley graphs, J. Algebraic Combin. 14 (2001), 17–25.

    MathSciNet  Article  Google Scholar 

  8. [8]

    A. Eskin, D. Fisher and K. Whyte: Quasi-isometries and rigidity of solvable groups, Pure Appl. Math. Q. 3 (2007), Special Issue: In honor of Grigory Margulis. Part 1, 927–947.

  9. [9]

    M. Gromov: Groups of polynomial growth and expanding maps, Publ. Math. IHES 53 (1981), 53–73.

    MathSciNet  Article  Google Scholar 

  10. [10]

    M. Hall: The theory of groups, Amer. Math. Soc./Chelsea, Providence, RI (1999).

  11. [11]

    J. Hermon and R. Pymar: The exclusion process mixes (almost) faster than independent particles, arXiv:1808.10846v2.

  12. [12]

    E. Hewitt and K. A. Ross: Abstract Harmonic Analysis I (2nd ed.), Springer-Verlag, Berlin (1979).

    Book  Google Scholar 

  13. [13]

    B. Kleiner: A new proof of Gromov’s theorem on groups of polynomial growth, Jour. of the AMS 23 (2010), 815–829.

    MathSciNet  MATH  Google Scholar 

  14. [14]

    D. A. Levin and Y. Peres with contributions by E. L. Wilmer: Markov Chains and Mixing Times (2nd ed.), American Mathematical Society, Providence, RI (2017).

    Book  Google Scholar 

  15. [15]

    V. Losert: On the structure of groups with polynomial growth, Math. Z. 195 (1987), 109–117.

    MathSciNet  Article  Google Scholar 

  16. [16]

    N. Ozawa: A functional analysis proof of Gromov’s polynomial growth theorem, Ann. Sci. Éc. Norm. Supér. (4) 51 (2018), 549–556.

    MathSciNet  Article  Google Scholar 

  17. [17]

    Y. Shalom and T. C. Tao: A finitary version of Gromov’s polynomial growth theorem, Geom. Funct. Anal. 20 (2010), 1502–1547.

    MathSciNet  Article  Google Scholar 

  18. [18]

    T. C. Tao: Product set estimates for non-commutative groups, Combinatorica 28 (2008), 547–594.

    MathSciNet  Article  Google Scholar 

  19. [19]

    T. C. Tao: Inverse theorems for sets and measures of polynomial growth, Q. J. Math. 68 (2017), 13–57.

    MathSciNet  MATH  Google Scholar 

  20. [20]

    R. Tessera and M. C. H. Tointon: Properness of nilprogressions and the persistence of polynomial growth of given degree, Discrete Anal. 17 (2018).

  21. [21]

    R. Tessera and M. C. H. Tointon: Sharp relations between volume growth, isoperimetry and resistance in vertex-transitive graphs, arXiv:2001.01467.

  22. [22]

    R. Tessera and M. C. H. Tointon: Lie group approximations of balls with polynomial volume in vertex-transitive graphs, in preparation.

  23. [23]

    M. C. H. Tointon: Freiman’s theorem in an arbitrary nilpotent group, Proc. London Math. Soc. (3) 109 (2014), 318–352.

    MathSciNet  Article  Google Scholar 

  24. [24]

    M. C. H. Tointon: Introduction to approximate groups, London Mathematical Society Student Texts 94, Cambridge University Press, Cambridge (2020).

    MATH  Google Scholar 

  25. [25]

    V. I. Trofimov: Graphs with polynomial growth, Math. USSR-Sb. 51 (1985), 405–417.

    Article  Google Scholar 

  26. [26]

    W. Woess: Topological groups and infinite graphs, Discrete Math. 95 (1991), 373–384.

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Matthew C. H. Tointon.

Additional information

M. Tointon was supported by the Stokes Research Fellowship at Pembroke College, Cambridge; by grant FN 200021_163417/1 of the Swiss National Fund for scientific research; and by a travel grant from the Pembroke College Fellows’ Research Fund.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tessera, R., Tointon, M.C.H. A Finitary Structure Theorem for Vertex-Transitive Graphs of Polynomial Growth. Combinatorica 41, 263–298 (2021). https://doi.org/10.1007/s00493-020-4295-6

Download citation

Mathematics Subject Classification (2010)

  • 05C75
  • 05C25
  • 05C81
  • 22D99